Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Aberdeen, SD

June 6, 2005Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2005, 8:50 PM MDT for Dewey County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 8:50 PM MDT (02:50 UTC)
Expired
Jun 6, 2005, 9:45 PM MDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Dewey County, SD

The radar

The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 8:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 070250
SVRABR
SDC041-070345-
/O.NEW.KABR.SV.W.0053.050607T0250Z-050607T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1045 PM CDT(945 PM MDT)

* AT 950 PM CDT(850 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 30 MILES SOUTHWEST OF
  ISABEL TO 27 MILES SOUTH OF LANTRY..MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LANTRY AROUND 1010 PM CDT(910 PM MDT)
  PARADE...ISABEL...GREEN GRASS AROUND 1030 PM CDT(930 PM MDT)
  FIRESTEEL AROUND 1040 PM CDT(940 PM MDT)
  LITTLE MOREAU REC AREA...TIMBER LAKE...RIDGEVIEW...WHITE HORSE
  AROUND 1045 PM CDT(945 PM MDT)

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4548 10088 4483 10070 4476 10113 4499 10112
      4500 10114 4501 10117 4500 10150 4545 10147

$$
PARKIN
2 follow-up statements
000 
WWUS53 KABR 070322
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM CDT MON JUN 6 2005

SDC041-070345-
/O.CON.KABR.SV.W.0053.000000T0000Z-050607T0345Z/
DEWEY SD-
1022 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DEWEY COUNTY UNTIL
1045 PM CDT(945 PM MDT)...

AT 1016 PM CDT(916 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
ISABEL TO 10 MILES NORTHWEST OF MISSION RIDGE...AND MOVING NORTHEAST
AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR FIRESTEEL BY 1035 PM CDT(935 PM MDT).
  NEAR RIDGEVIEW BY 1040 PM CDT(940 PM MDT).
  NEAR TIMBER LAKE BY 1045 PM CDT(945 PM MDT).

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AWAY FROM WINDOWS.

SVR/TOR WATCH REMAINS IN EFFECT SHOW CON.NE.CON A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT TUESDAY
MORNING(200 AM MDT TUESDAY MORNING) FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4547 10061 4488 10039 4476 10113 4499 10112
      4500 10114 4501 10117 4500 10150 4545 10147

$$
PARKIN
000 
WWUS53 KABR 070345
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT MON JUN 6 2005

SDC041-070354-
/O.EXP.KABR.SV.W.0053.000000T0000Z-050607T0345Z/
DEWEY SD-
1045 PM CDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 1045 PM CDT(945 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

SVR/TOR WATCH REMAINS IN EFFECT SHOW EXP.NE.CON A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT TUESDAY
MORNING(200 AM MDT TUESDAY MORNING) FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4547 10061 4488 10039 4476 10113 4499 10112
      4500 10114 4501 10117 4500 10150 4545 10147

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:45 PM MDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 2:45 PM MDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT MON JUN 6 2005

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ACTIVE NIGHT EXPECTED ACROSS THE CWA. WARM FRONT NOW EXTENDS FROM
SOUTH OF PIERRE TO SOUTH OF WATERTOWN. 18Z KABR SOUNDING THAT THE
ATMOSPHERE IS WELL CAPPED AHEAD OF THE BOUNDARY ACROSS MUCH OF THE
CWA. HOWEVER...AS STRONG LOW LEVEL JET DEVELOPS OVERNIGHT AND WAVE
CURRENTLY IN THE CENTRAL ROCKIES MOVES TO THE NORTH TOWARD WESTERN
SOUTH DAKOTA. THE INTERACTION OF THE WAVE WITH THE FRONT SHOULD
RESULT IN THE RAPID DEVELOPMENT OF CONVECTION ACROSS NW SD OR SW ND
THIS EVENING WITH STORM SLIDING EAST SOUTH DAKOT TOWARD THE MBG AREA
LATER THIS EVENING.  AMPLE SHEAR...INSTABILITY AND SHEAR AVAILABLE
THIS EVENING FOR ANY CONVECTIONS THAT DEVELOPS WILL BE SUPERCELLULAR
INITIALLY. ONLY QUESTION BECOMES IS HOW QUICKLY BOUNDARY LAYER
STABILIZES TOWARD SUNSET. CURRENT THINKING IS THAT BOUNDARY LAYER
WILL STABILIZE QUICKLY ENOUGH SO THAT ONLY AN ISOLATED TORNADO
THREAT EXISTS THIS EVEING WEST OF MOBRIDGE. AFTER THE EVENING...
EXPECT THAT AN MCS WILL PROCEED ALONG THE ND/SD BORDER.  INITIAL
STORMS WILL BE SUPERCELLULAR AND LIKELY TO PRODUCE LARGE HAIL AS IT
PROCEEDS THROUGH THE AREA.  AS THE NIGHT GOES ON AND LLJ CONTINUES
TO FEED STORMS...THERE IS EXPECTED TO BE SOME HEAVY RAIN.  THE
GREATEST RISK OF HEAVY RAIN WILL BE ALONG AND NORTH OF HIGHWAY 12.
THE MCS SHOULD EXIT THROUGH NRN MN LATE TONIGHT OR EARLY TUESDAY
MORNING. WITH THE STRONG WINDS AND EXPECTED CLOUDS COVER...LOWS
OVERNIGHT WILL BE IN THE MID 60S.

WENT A LITTLE CLOSER TO GFS FOR SURFACE LOW/FRONTAL TIMING LATER
TUESDAY THROUGH WEDNESDAY...SHOWING A SECONDARY LOW CENTER
REDEVELOPING TOWARD SOUTH CENTRAL SOUTH DAKOTA IN THE AFTERNOON AS
NEXT SHORTWAVE APPROACHES THE AREA. FRONT MOVES SLOWLY EAST TO NEAR
EASTERN EDGE OF CWA TUESDAY NIGHT...THEN SHIFTS BACK TO THE WEST IN
RESPONSE TO STRONGER UPPER FORCING REMAINING WEST OF THE AREA.

WHAT THIS MEANS FOR PRECIP CHANCES IS WE SHOULD SEE A BREAK IN
PRECIP BEHIND EXITING MCS TUESDAY...BUT THEN COULD GET INTERESTING
AGAIN BY LATE TUESDAY AFTERNOON...AND MORESO OVERNIGHT TUESDAY
NIGHT. DEVELOPMENT DURING THE LATE AFTERNOON WILL REALLY DEPEND ON
CAPPING...AND WILL GO WITH HIGHEST POPS IN WESTERN CWA NEAR THE
FRONT...WITH JUST A SLIGHT CHANCE IN EASTERN AREAS. CHANCE OF SEVERE
TSRA STILL LOOKING GOOD FOR TOMORROW NIGHT /AND LATE AFTERNOON IF
ANYTHING DEVELOPS/...AND WILL CONTINUE MENTION OF POSSIBLE SEVERE IN
THE FORECAST. HAVE ENOUGH CONFIDENCE IN PRECIP CHANCES TO BUMP POPS
UP TO LIKELY MOST AREAS. HOWEVER...PLACEMENT OF HIGHEST POPS TRICKY
WITH SOME UNCERTAINTY OF WHERE BOUNDARIES FROM MORNING ACTIVITY WILL
LIE. FOR NOW...LEANING TOWARD POSSIBLE OUTFLOW OVER SOUTHERN CWA...
AND HAVE HIGHEST POPS FROM CENTRAL INTO NORTHEAST SECTIONS OF SD...
WITH CHANCE POPS IN THE NORTH CENTRAL PARTS OF THE STATE.

ANY MCS WHICH DEVELOPS TUESDAY NIGHT SHOULD EXIT EASTERN AREAS EARLY
WEDNESDAY MORNING...BUT WITH FRONT LINGERING IN/SHIFTING BACK INTO
EASTERN CWA DURING THE AFTERNOON...WILL CONTINUE WITH CHANCE OF TSRA
IN THE EAST AND SLIGHT CHANCE ELSEWHERE WEDNESDAY AFTERNOON AND
EARLY EVENING. BOTH ETA AND GFS SHOWING ANOTHER WAVE COMING INTO THE
AREA THURSDAY...ALTHOUGH AGAIN SOME DIFFERENCE IN PLACEMENT. MORE
UNCERTAINTY IN THIS...BUT FEEL AT LEAST SMALL CHANCE POPS WARRANTED
WITH THIS DURING THE DAY THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY
LONGER RANGE MODELS SHOW PERSISTANCE OF WESTERN CONUS TROUGH/EASTERN
RIDGE THROUGH THE END OF THE WEEK...WITH WHAT APPEARS TO BE SOME
TRANSITION TO A MORE ZONAL PATTERN BY EARLY NEXT WEEK. HOWEVER...AS
HAS BEEN THE CASE IN RECENT DAYS...DIFFERENCES WITH SMALL SCALE
FEATURES ROTATING AROUND THE BASE OF THE UPPER TROUGH STILL MAKE
CONFIDENCE IN LONGER RANGE FORECAST SOMEWHAT LOW. FOR NOW...WILL GO
WITH DRY FORECAST FOR DAYTIME HOURS FRIDAY...WITH SLIGHT CHANCE OF
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AS ECMWF SHOWING FAIRLY
STRONG WAVE SLIDING ACROSS THE AREA. SOMEWHAT BETTER CHANCES DURING
LATTER HALF OF THE WEEKEND...WITH A CHANCE LINGERING ACROSS EASTERN
AREAS INTO THE DAY ON MONDAY. TEMPS COULD BE VERY DEPENDENT ON CLOUD
COVER IF WE HAVE NIGHTTIME RAINS LINGERING INTO THE DAY FOR ANY
LENGTH OF TIME...BUT WITH ENSEMBLES NOT SHOWING MUCH SPREAD IN
TEMPS...WILL GO FAIRLY CLOSE TO GFS GUIDANCE NUMBERS FOR NOW.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

 PS/JH
Hazardous weather outlook, Jun 6, 10:50 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
ISSUED BY NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM AM CDT MON JUN 6 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
1150 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR LATE THIS
AFTERNOON AND OVERNIGHT WEST OF THE MISSOURI RIVER AND NORTH OF
HIGHWAY 212. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE
REMAINDER OF CENTRAL AND EASTERN SOUTH DAKOTA AS WELL AS WEST
CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
WESTERN DAKOTAS LATE THIS AFTERNOON.  THESE STORMS WILL MOVE TOWARD
THE MISSOURI RIVER THIS EVENING...REACHING ABERDEEN...WATERTOWN AND
WHEATON AFTER MIDNIGHT.  WHILE AN ISOLATED TORNADO IS POSSIBLE WEST
OF MOBRIDGE THIS EVENING...THE PRIMARY THREAT WILL BE VERY LARGE
HAIL AND DAMAGING WINDS.  AS THE STORMS MOVE EAST OF THE JAMES RIVER
TOWARD MIDNIGHT...LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR TUESDAY AFTERNOON
AND EVENING ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.
THIS COULD BE A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POTENTIAL
OF VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SCHUMACHER

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:17 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully43 min
Jun 7, 4:29 PM MDTSevere Thunderstorm WarningABRCorson46 min
Jun 7, 5:18 PM MDTSevere Thunderstorm WarningABRCorson42 min
Jun 7, 5:21 PM MDTFlash Flood WarningABRCorson6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.